Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - June 2016

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for June 2016 (PDF).

This issue highlights the recently identified signal of increased risk of lower extremity amputations observed in trial in high cardiovascular risk patients taking canagliflozin (Invokana® or Vokanamet®). The following recommendations are made:

  • as a precaution, consider stopping canagliflozin if a patient develops a significant lower limb complication (e.g. skin ulcer, osteomyelitis, or gangrene), at least until the condition has resolved, and continue to monitor the patient closely
  • carefully monitor patients receiving canagliflozin who have risk factors for amputation (e.g. previous amputations, existing peripheral vascular disease, or neuropathy)
  • monitor all patients for signs and symptoms of water or salt loss; ensure patients stay sufficiently hydrated to prevent volume depletion in line with recommendations in the product information; note that diuretics can exacerbate dehydration
  • advise patients to stay well hydrated, carry out routine preventive foot care and seek medical advice promptly if they develop skin ulceration, discolouration, or new pain or tenderness
  • start treatment for foot problems (e.g. ulceration, infection, or new pain or tenderness) as early as possible

This issue informs clinicians that there have been rare reports of etonogestrel implants (Nexplanon®) having reached the lung via the pulmonary artery. It is recommended that an implant that cannot be palpated at its insertion site in the arm should be located as soon as possible and removed at the earliest opportunity. If an implant cannot be located within the arm, perform chest imaging. A letter has been sent direct to healthcare professionals about this safety concern.

This issue also reminds clinicians of the potential for miconazole containing medications to have serious interactions with warfarin. There have been reports of serious bleeding events in patients taking the combination and the risk extends to miconazole oral gel. The available data for this interaction are being reviewed to determine whether further measures are required to minimise the risks to patients.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - June 2016' on Email Share 'Drug Safety Update - June 2016' on Delicious Share 'Drug Safety Update - June 2016' on Digg Share 'Drug Safety Update - June 2016' on Facebook Share 'Drug Safety Update - June 2016' on Google+ Share 'Drug Safety Update - June 2016' on reddit Share 'Drug Safety Update - June 2016' on StumbleUpon Share 'Drug Safety Update - June 2016' on Twitter

atomic-wealth

One Comments to “Drug Safety Update - June 2016”

  1. […] an increased risk for dapagliflozin and empagliflozin, but warns the risk may be a class effect. As previously suggested, patients receiving canagliflozin should be monitored for risk factors for amputation such as poor […]

    Pingback by Drug Safety Update - March 2017 - Prescribing Advice for GPs — March 24, 2017 #
    Reply

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,083 spam comments.

atomic-wealth
fond-illness
summer